Δ9-THC intoxication by cannabidiol-enriched cannabis extract in two children with refractory epilepsy: Full remission after switching to purified cannabidiol

  • J.A.S. C
  • A.C.S. C
  • J.E.C. H
  • et al.
N/ACitations
Citations of this article
1Readers
Mendeley users who have this article in their library.
Get full text

Abstract

Animal studies and preliminary clinical trials have shown that cannabidiol (CBD)-enriched extracts may have beneficial effects for children with treatment-resistant epilepsy. However, these compounds are not yet registered as medicines by regulatory agencies. We describe the cases of two children with treatment-resistant epilepsy (Case A with left frontal dysplasia and Case B with Dravet Syndrome) with initial symptom improvement after the introduction of CBD extracts followed by seizure worsening after a short time. The children presented typical signs of intoxication by Δ9-THC (inappropriate laughter, ataxia, reduced attention, and eye redness) after using a CBD-enriched extract. The extract was replaced by the same dose of purified CBD with no Δ9-THC in both cases, which led to improvement in intoxication signs and seizure remission. These cases support pre-clinical and preliminary clinical evidence suggesting that CBD may be effective for some patients with epilepsy. Moreover, the cases highlight the need for randomized clinical trials using high-quality and reliable substances to ascertain the safety and efficacy of cannabinoids as medicines.

Cite

CITATION STYLE

APA

J.A.S., C., A.C.S., C., J.E.C., H., R., M.-S., & A.W., Z. (2016). Δ9-THC intoxication by cannabidiol-enriched cannabis extract in two children with refractory epilepsy: Full remission after switching to purified cannabidiol. Frontiers in Pharmacology, 7(SEP). https://doi.org/10.3389/fphar.2016.00359

Register to see more suggestions

Mendeley helps you to discover research relevant for your work.

Already have an account?

Save time finding and organizing research with Mendeley

Sign up for free